Minnesota, 2025

Tornado and Hail in Minnesota, April 28, 2025

April 28, 2025 · NWS FSD · 15 events in 4 counties and zones

Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event. Post-frontal storms developed in an environment of up to 1000 J/kg MUCAPE which favored mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 28, 11:46 AM CST, 29 minutes earlier. Its key messages:

  • Scattered thunderstorms will continue to track to the northeast across our area through mid morning. Isolated severe thunderstorms are possible with hail up to one inch hail, wind gusts to 60 mph, and locally heavy downpours.
  • Storms develop along and ahead of a cold front mid afternoon Monday, quickly becoming severe. Greatest severe risk is 2 PM to 9 PM along and east of Interstate 29. Main threats are very large hail over 2 inches in diameter and damaging wind gusts to 70 mph. A few tornadoes and locally heavy downpours are also possible with the strongest storms.
  • After much colder air moves in briefly to start off Tuesday, high temperatures should rebound into the 60s and 70s for the second half of the week. After Monday night, the next chance (<40%) for showers and thunderstorms will be Wednesday through early Thursday.
Area forecast discussion, Apr 28, 11:46 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Scattered thunderstorms will continue to track to the
  northeast across our area through mid morning. Isolated severe
  thunderstorms are possible with hail up to one inch hail, wind
  gusts to 60 mph, and locally heavy downpours.

- Storms develop along and ahead of a cold front mid afternoon
  Monday, quickly becoming severe. Greatest severe risk is 2 PM
  to 9 PM along and east of Interstate 29. Main threats are
  very large hail over 2 inches in diameter and damaging wind
  gusts to 70 mph. A few tornadoes and locally heavy downpours
  are also possible with the strongest storms.

- After much colder air moves in briefly to start off Tuesday,
  high temperatures should rebound into the 60s and 70s for the
  second half of the week. After Monday night, the next chance
  (<40%) for showers and thunderstorms will be Wednesday through
  early Thursday.

&&

.DISCUSSION...
Issued at 355 AM CDT Mon Apr 28 2025

Current mesoanalysis indicates a surface low situated central SD
very early this morning. A cold front extends southward from this
low into central NE. Convection has been ongoing overnight in the
vicinity of the surface low and along the cold front, fed by a 40 to
50 kt low level jet extending through the eastern half of NE and SD.
Some of these thunderstorms were severe earlier in the night, though
have currently weakened somewhat. Hi-res models show these storms
continuing to push to the east across our area through the early
morning hours as the low level jet shifts eastward, with the storms
finally exiting our area by mid morning. Although elevated, isolated
storms still have the potential to become strong to severe through
the early morning hours with MUCAPE running around 1500 J/KG in
conjunction with effective shear either side of 40 kts. The main
threats with this would be damaging winds and large hail.

After this activity exits the area, there should be a relative lull
in shower/thunderstorms from mid morning to mid afternoon as a
capping inversion strengthens across the area. The aforementioned
low pressure will shift into northeastern SD by mid afternoon,
dragging the cold front to near the Interstate 29 corridor by that
time. At the same time, an upper level trough begins to shift into
eastern SD, and with cooling temperatures aloft models generally
have the cap breaking around 3 to 4 pm. Hi-res guidance has been a
bit flaky and somewhat inconsistent for several runs in handling the
onset of thunderstorms in the afternoon, but the latest trend would
be for development just east of the Interstate 29 corridor in the
vicinity of the front perhaps as early as 3 pm. Models suggest
discrete development initially, and with mid level lapse rates of 7-8
C/KM, MUCAPE around 2500 J/KG, and 0-6 bulk shear around 65 kts or
greater, storms would become quickly severe. The main threats would
be 2" plus hail and winds up to 70 mph with DCAPE running around
1500-2000 J/KG. Also cannot rule out tornadoes with the
proximity to a boundary, 0-1 KM shear around 25 kts, and LCL
heights initially around 2000-2500 ft AGL. In addition,
localized heavy rain will also be a possibility. With the very
strong mid level flow, any storms would quickly push eastward,
transitioning to a more linear mode (strong 850 winds nearly
parallel to the boundary) as they exit to the east of our CWA
around 7 pm or so. There will still be the possibility of
elevated convection behind the initial front into the evening
hours as analysis would suggest a secondary front sweeping in
behind the leading front. Although instability will be waning by
that time, lingering 60 kts bulk shear and MUCAPE between
500-1000 J/KG could result in an isolated strong to severe storm
with large hail/strong winds - mainly from the southern
Interstate 29 corridor and eastward. This would diminish across
the area by about 9 pm. Even so, we could keep a few showers
across the area into later tonight as the upper level trough
sweeps eastward into MN and IA.

Strong cold air advection will sweep into the region behind the
system, dropping lows tonight into the 30s to lower 40s. Surface
high pressure builds into the area on Tuesday, leading to a much
nicer day with lighter winds and highs in the lower to mid 60s.

Highs warm back above normal on Wednesday as southeasterly flow
returns ahead of another cold front. At the same time, a shortwave
trough will move across the central Plains, and a surface low will
develop in response to this. Guidance currently indicates this low
moving south and east of our area, keeping heavier rain and stronger
storms away from us. Still, if this low ends up far enough north, we
could see some wrap-around moisture impact primarily northwest Iowa.
GEFS and the NBM are a little more bullish with this scenario, with
probabilities of a tenth of an inch of rain around 30-50%, while the
European and Canadian ensembles have a less than 20% chance of a
tenth. Either way, scattered showers associated with the
aforementioned cold front will be possible, especially near and west
of I-29 late Wednesday into Wednesday night. Probabilities for
a tenth of an inch of rain with these showers are in the 20-60%
range.

Northwest flow behind the front along with a passing trough will
lead to cooler temperatures again on Thursday, but still near-normal
for this time of year. Very spotty showers will also be possible as
this trough moves across the area. This trough will get replaced
with ridging aloft heading into the weekend, which will lead to
warming temperatures. Could even see highs start reaching the low-
80s again by Saturday. Heading into early next week, ensembles are
indicating another deep trough or upper-low developing over the
western CONUS and potentially ejecting into the Plains. This could
start another period of stormy weather, though details are limited
at this time being this far out.&&

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Apr 28 2025

Latest satellite and radar shows a line of thundershowers that has
developed along a boundary that is approximately along I-29. This
boundary will continue to push eastwards through the majority of the
afternoon hours. These storms are expected to be strong to severe
though the good news is that these storms will remain east of all
TAF sites once they push through KFSD. This round of storms looks to
push east of the area by the later afternoon hours. However, a
second round of isolated strong to severe storms is possible along
and north of the Missouri River and into adjacent areas of northwest
Iowa for a few hours late this afternoon and part of the evening
hours. At the same time, winds will be turning to out of the
northwest with gusts up to about 35 knots while MVFR stratus returns
to the area. The stratus will overspread the entire area through the
evening and overnight hours. However, the stratus will completely
exit the area around sunrise tomorrow morning, leaving VFR
conditions and weakening winds to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM/Samet
AVIATION...Meyers
Hazardous weather outlook, Apr 28, 10:33 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 6:47 AM CST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
747 AM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Hail             7 NE Huron              44.46N 98.17W
04/28/2025  M0.88 Inch       Beadle             SD   Public

            Mostly pea, a few up to nickel size.

&&

JC

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rock

When
April 28, 12:15 PM CST to 12:18 PM CST
Where
Rock County, 0.85 mi SE of Beaver Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.610, -96.360

Hail, Rock

When
April 28, 12:23 PM CST to 12:24 PM CST
Where
Rock County, 2.5 mi E of Beaver Creek
Measured
2 in hail
Reported by
Public
Coordinates
43.620, -96.320

Hail, Rock

When
April 28, 12:24 PM CST to 12:25 PM CST
Where
Rock County, 2.5 mi E of Beaver Creek
Measured
2.75 in hail
Reported by
Public
Coordinates
43.620, -96.320

A very non-uniform hailstone measured at 2.8 inches at its widest.

Hail, Nobles

When
April 28, 12:55 PM CST to 12:58 PM CST
Where
Nobles County, 3.24 mi NW of Lismore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.780, -96.000

Hail, Nobles

When
April 28, 1:37 PM CST to 1:39 PM CST
Where
Nobles County, 4.45 mi SW of Kinbrae
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.780, -95.570

Tornado, Nobles

When
April 28, 1:40 PM CST to 1:42 PM CST
Where
Nobles County, 3.17 mi NE of (Otg)worthington Arp to 1.94 mi SW of Brewster
Rating
EFU
Path length
1.49 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
43.679, -95.531

A brief landspout tornado was witnessed in an open field. From video evidence, the tornado touched down around 3 miles west-southwest of Brewster, just east of Sundberg Avenue north of 220th Street, and tracked to the east-northeast for around 2 minutes before dissipating. The tornado caused no damage and was therefore unrated.

Hail, Cottonwood

When
April 28, 1:54 PM CST to 1:56 PM CST
Where
Cottonwood County, 12.97 mi W of Windom
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.860, -95.380

Hail, Jackson

When
April 28, 2:06 PM CST to 2:08 PM CST
Where
Jackson County, 3.73 mi NW of Spafford
Measured
1 in hail
Reported by
Public
Coordinates
43.660, -95.430

Hail, Cottonwood

When
April 28, 2:16 PM CST to 2:18 PM CST
Where
Cottonwood County, Windom
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.870, -95.120

Hail, Jackson

When
April 28, 2:18 PM CST to 2:20 PM CST
Where
Jackson County, 4.18 mi S of Spafford
Measured
1 in hail
Reported by
Public
Coordinates
43.560, -95.390

The ground was covered by nickel to quarter size hail.

Hail, Cottonwood

When
April 28, 2:25 PM CST to 2:29 PM CST
Where
Cottonwood County, 1.64 mi WNW of Mountain Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.940, -94.960

An abundance of dime to nickel size hail fell.

Thunderstorm Wind, Jackson

When
April 28, 2:33 PM CST to 2:35 PM CST
Where
Jackson County, 3.76 mi WNW of Jackson Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.670, -95.050

Wind was measured by a personal weather station.

Hail, Jackson

When
April 28, 2:57 PM CST to 2:58 PM CST
Where
Jackson County, 8.31 mi SW of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.530, -95.110

Hail, Jackson

When
April 28, 3:10 PM CST to 3:11 PM CST
Where
Jackson County, 2.81 mi N of Petersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
43.570, -94.940

Hail, Jackson

When
April 28, 3:10 PM CST to 3:11 PM CST
Where
Jackson County, 2.94 mi NNW of Petersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
43.570, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256824, 1256825, 1256826, 1256827, 1256828, 1256838, 1256829, 1256830, 1256831, 1256832, 1256833, 1256839, 1256834, 1256835, 1256837.